Mitochondrial disorder aggravated by propranolol

Citation metadata

Authors: Josef Finsterer and Ellen Gelpi
Date: July 2006
From: Southern Medical Journal(Vol. 99, Issue 7)
Publisher: Southern Medical Association
Document Type: Article
Length: 1,634 words

Main content

Article Preview :

Abstract: Although there are indications that [beta]-blockers affect the skeletal muscle in therapeutic dosages, their influence on mitochondrial disorders is unknown. A 52-year-old woman developed double vision, myalgias, muscle cramps, and hip and thigh muscle stiffness. Clinical neurologic examination revealed ptosis, dysarthria, sore neck muscles, weakness and wasting of the thighs, and generally brisk tendon reflexes. Lactate stress testing was significantly abnormal. Needle electromyography was nonspecifically abnormal and myopathic. Muscle biopsy showed mild myopathic changes, target fibers, and a single COX-negative fiber. Probable mitochondrial disorder was diagnosed. The patient had been on 30 mg of propranolol during 7 years for arterial hypertension. Shortly after discontinuation of the drug, her double vision gradually disappeared, myalgias and muscle cramps gradually resolved, and the patient reported an increase in muscle mass on repeated follow-ups. Long-term administration of propranolol may aggravate a mitochondrial disorder. Discontinuation of propranolol may result in a gradual resolution of these adverse reactions.

Key Words: metabolic myopathy, mitochondrial myopathy, side effect, adverse reaction, neuromuscular disorder, respiratory chain

**********

Various drugs adversely affect patients with mitochondrial disorders (MCDs). (1-6) Although there are indications that [beta]-blockers in therapeutic dosages also affect the skeletal muscle, inducing cramps, weakness, myotonia, elevation of creatine kinase (CK) levels, myofibrillar disruption, or myopathy, (7-12) worsening of a MCD by a [beta]-blocker has not, to our knowledge, been reported.

Case Report

We report on a 52-year-old HIV-negative woman, height of 163 cm, weight 65 kg, with an individual history as listed in Table 1. The patient's mother, who was 165 cm tall, had suffered from arterial hypertension, chronic heart failure, a cataract, and diabetes and her father had chronic heart failure. Drugs administered during the period of interest are listed in Table 2. The patient had taken propranolol for 7 years for arterial hypertension and tachycardia. For pulmonary granulomatosis, she had received corticosteroids between June 2003 and April 2004, without effect (Table 2).

Clinical neurologic examination in May 2004 revealed bilateral ptosis, double vision when looking in any direction, dysarthria, sore neck muscles, generally brisk tendon reflexes with contralateral cocontraction of the lower limbs, weak elbow extension (M5-) on the right side, weak hip flexion bilaterally (M5-), wasting of the thighs and reduced Achilles tendon reflexes. Blood sedimentation rate was repeatedly increased. Blood work revealed hyperlipidemia, hyperuricemia, and occasional eosinophilia, elevated [gamma]-glutamyl-transpeptidase, and elevated CK levels. Protein electrophoresis, antistreptoly-sin-O-titer, complement C3 and C4, circulating immune complexes, antinuclear antibodies, p- and c-antineutro-phil-cytoplasmic antibodies, antimitochondrial antibodies, and antiacetylcholine-receptor antibodies...

Source Citation

Source Citation
Finsterer, Josef, and Ellen Gelpi. "Mitochondrial disorder aggravated by propranolol." Southern Medical Journal, vol. 99, no. 7, July 2006, pp. 768+. Accessed 6 Feb. 2023.
  

Gale Document Number: GALE|A149500625